There’s no evidence that amino acid workout enhancers creatine and HMB (beta-hydroxy beta-methylbutyrate) interact with HIV meds. But I wouldn’t rush to use them—especially creatine.
Creatine can turbocharge your workout and shorten recovery time. But according to a 2005 study in the journal Antiviral Therapy, it does this by moving water from your bones and other tissues to your muscles. This can potentially worsen dehydration and the pain of peripheral neuropathy (PN), a condition common among positive people.
Our kidneys and liver (which process HIV meds) already make and store a natural form of creatine. Taking extra creatine, in pills or powder, can stress both organs. The Antiviral Therapy study said that because of how creatine works, it may cause kidney damage, plus stomach and muscle cramps. As with any other supplement, talk to your doctor before taking creatine, especially if you have kidney problems.
I speak from sad experience. I once took the bodybuilding dose of creatine: 20 grams the first week, ten the next two, none for five to eight weeks, then start over. But after week three, I had intense stomach cramps and an excruciating distended abdomen. It was not a performance I’d ever repeat.
HMB seems less dangerous. It doesn’t use your own body fluid to achieve its effect (which is preventing muscle breakdown, allowing you to work out longer without fatigue). There’s some evidence that HMB can add weight if you’re too skinny, correct HIV-related muscle wasting and lower blood pressure and cholesterol, but much of this information comes from HMB’s manufacturer, so be sure to ask your doctor for a second opinion. It’s of particular concern that little is known of HMB’s long-term side effects.
My prescription: Instead of using workout enhancers, you need to do the bodybuilding work yourself. With a combo of commitment, consistency, dedication and good nutrition, you will achieve results without side effects.
Got A Question For Our Trainer? E-mail It To firstname.lastname@example.org.